Stabbing Line Segments with Disks: Complexity and Approximation Algorithms

  • Konstantin KobylkinEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10716)


Computational complexity and approximation algorithms are reported for a problem of stabbing a set of straight line segments with the least cardinality set of disks of fixed radii \(r>0\) where the set of segments forms a straight line drawing \(G=(V,E)\) of a planar graph without edge crossings. Close geometric problems arise in network security applications. We give strong NP-hardness of the problem for edge sets of Delaunay triangulations, Gabriel graphs and other subgraphs (which are often used in network design) for \(r\in [d_{\min },\eta d_{\max }]\) and some constant \(\eta \) where \(d_{\max }\) and \(d_{\min }\) are Euclidean lengths of the longest and shortest graph edges respectively. Fast \(O(|E|\log |E|)\)-time O(1)-approximation algorithm is proposed within the class of straight line drawings of planar graphs for which the inequality \(r\ge \eta d_{\max }\) holds uniformly for some constant \(\eta >0,\) i.e. when lengths of edges of G are uniformly bounded from above by some linear function of r.


Computational complexity Approximation algorithms Hitting set Continuous Disk Cover Delaunay triangulations 


  1. 1.
    Agarwal, P.K., Efrat, A., Ganjugunte, S.K., Hay, D., Sankararaman, S., Zussman, G.: The resilience of WDM networks to probabilistic geographical failures. IEEE/ACM Trans. Netw. 21(5), 1525–1538 (2013)CrossRefGoogle Scholar
  2. 2.
    Arkin, E.M., Anta, A.F., Mitchell, J.S., Mosteiro, M.A.: Probabilistic bounds on the length of a longest edge in Delaunay graphs of random points in \(d\) dimensions. Comput. Geom. 48(2), 134–146 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bhattacharya, B.K., Jadhav, S., Mukhopadhyay, A., Robert, J.M.: Optimal algorithms for some intersection radius problems. Computing 52(3), 269–279 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bose, P., De Carufel, J.-L., Durocher, S., Taslakian, P.: Competitive online routing on delaunay triangulations. In: Ravi, R., Gørtz, I.L. (eds.) SWAT 2014. LNCS, vol. 8503, pp. 98–109. Springer, Cham (2014). CrossRefGoogle Scholar
  5. 5.
    Bose, P., Kirkpatrick, D.G., Li, Z.: Worst-case-optimal algorithms for guarding planar graphs and polyhedral surfaces. Comput. Geom. 26(3), 209–219 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chan, T.M., Grant, E.: Exact algorithms and APX-hardness results for geometric packing and covering problems. Comput. Geom. 47(2), 112–124 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Efrat, A., Katz, M.J., Nielsen, F., Sharir, M.: Dynamic data structures for fat objects and their applications. Comput. Geom. 15, 215–227 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gonzalez, T.F.: Covering a set of points in multidimensional space. Inf. Process. Lett. 40(4), 181–188 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hasegawa, T., Masuyama, S., Ibaraki, T.: Computational complexity of the \(m\)-center problems on the plane. Trans. Inst. Electron. Commun. Eng. Japan Sect. E 64(2), 57–64 (1981)Google Scholar
  10. 10.
    Marx, D.: Efficient approximation schemes for geometric problems? In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 448–459. Springer, Heidelberg (2005). CrossRefGoogle Scholar
  11. 11.
    Onoyama, T., Sibuya, M., Tanaka, H.: Limit distribution of the minimum distance between independent and identically distributed d-dimensional random variables. In: de Oliveira, J.T. (ed.) Statistical Extremes and Applications. NATO ASI Series (Series C: Mathematical and Physical Sciences), vol. 131, pp. 549–562. Springer, Dordrecht (1984). CrossRefGoogle Scholar
  12. 12.
    O’Rourke, J.: Art Gallery Theorems and Algorithms. Oxford University Press, New York (1987)zbMATHGoogle Scholar
  13. 13.
    Har-Peled, S., Quanrud, K.: Approximation algorithms for polynomial-expansion and low-density graphs. In: Bansal, N., Finocchi, I. (eds.) ESA 2015. LNCS, vol. 9294, pp. 717–728. Springer, Heidelberg (2015). CrossRefGoogle Scholar
  14. 14.
    Stojmenovic, I., Urrutia, J., Bose, P., Morin, P.: Routing with guaranteed delivery in ad hoc wireless networks. Wirel. Netw. 7(6), 609–616 (2001)CrossRefzbMATHGoogle Scholar
  15. 15.
    Tamassia, R., Tollis, I.G.: Planar grid embedding in linear time. IEEE Trans. Circ. Syst. 36, 1230–1234 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG 2018

Authors and Affiliations

  1. 1.Institute of Mathematics and Mechanics, Ural Branch of RASEkaterinburgRussia
  2. 2.Ural Federal UniversityEkaterinburgRussia

Personalised recommendations